Thunderstorm Wind, Erie
- When
- July 14, 12:28 AM EST
- Where
- Erie County, 0.86 mi SW of Williamsville
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $35,000
- Reported by
- ASOS
- Coordinates
- 42.940, -78.740
Thunderstorms moved across southern Ontario and the eastern Great Lakes crossing western New York during the early morning hours of the 14th. The thunderstorms produced winds measured to 62 mph at the Buffalo International Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms moved across southern Ontario and the eastern Great Lakes crossing western New York during the early morning hours of the 14th. The thunderstorms produced winds measured to 62 mph at the Buffalo International Airport. The gust brought down an inflated golf dome in Williamsville. Otherwise, damage from the thunderstorm winds was mainly downed trees and wires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 13, 8:58 PM EST, 3 hours 30 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
958 PM EDT WED JUL 13 2016
.SYNOPSIS...
A very warm and muggy airmass will remain across the region with showers
and thunderstorms spreading into Western New York from the west
overnight. Ahead of a cold front additional showers and thunderstorms
will blossom Thursday, of which some could bring locally heavy
downpours. Behind an upper level trough, cooler and drier air will
spread across the region beginning Thursday and into the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
At 945 pm a line of thunderstorms was across Ohio, with this line
moving ENE. This should continue to track this direction which is
consistent with the mid-level flow. It appears more likely that
this line will hold together now that it has formed into a solid
line. The HRRR captures this as well, and holds it together pretty
well until it reaches far western New York around or shortly after
midnight. Even if this does weaken, it may have ample momentum to
cause some gusty winds across the Niagara Frontier. Based on this,
have updated the zones and HWO to account for this potential. It
still appears it will weaken late tonight with the loss of
daytime heating, so it is less likely to impact areas further
east and inland. This said, it also may bring much needed rainfall
to portions of Western New York.
Overnight lows will remain warm ahead of the cold front. Overnight
lows will remain in the upper 60s to mid 70s, with both Watertown
and Buffalo possibly completing the 13th with the warmest minimum
temperature on record. Additional record information can be found
in the climate section below.
Thursday the moisture that is upstream over the Ohio Valley and Corn
Belt States will near our region (though dewpoints will only max out
in the lower 70s) as a cold front approaches the Great Lakes
region. This moisture should focus along a prefrontal trough and
mid-level wave which is most likely to reach western areas
Thursday morning or early afternoon and then track into Central
New York during the afternoon hours.
Upper level heights will begin to fall, and wind shear will be
greater tomorrow than today. A LLJ of 40 knots just above 925 hPa
will allow for showers and thunderstorms to better organize. A few
of these storms could produce gusty winds. Also with PWAT values
rising above 1.5 inches, and the high dewpoints advecting into our
region, a few of the showers and thunderstorms tomorrow could
produce heavy burst of rain. While this rainfall may seem
beneficial to our drought stricken region, it will not be
efficient for agriculture communities as the hard ground will
bring a good amount of run-off, with rainfall not soaking into the
ground.
Skies will be mostly cloudy tomorrow, which in addition to cooler
850 hPa temperatures should produce a day that is a degree or two
lower than today. Look for afternoon highs to range from the mid 80s
to lower 90s tomorrow. The steadiest showers may taper off in far
western areas by mid-afternoon, however scattered storms may
develop along the cold front which will not pass until Thursday
evening.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Ongoing convection should weaken as it tracks off to the east across
central and eastern New York Thursday evening, although isolated to
widely scattered showers and thunderstorms will still be possible
through the night in the very muggy airmass in place ahead the
approaching cold front.
On Friday, the upper-level trough and cold front will progress
eastward across the lower Great Lakes with the plume of best
moisture and instability shunted off to the east of the forecast
area. 850 mb temperatures will drop to around +12C by the afternoon
bringing more comfortable high temperatures in the lower to mid 80s
to the region. It will also become quite breezy across the region
with the weak cold advection and pressure rises supporting efficient
mixing of higher momentum air to the surface, resulting in some wind
gusts of 30 to 35 mph through the afternoon, particularly downwind
of the lakes. Despite the best lift and instability shifting east of
the region, some isolated to scattered thunderstorms are possible
within the steep lapse rates aloft under the trough.
Any lingering convection will diminish Friday evening as some more
comfortable air arrives, overnight lows are expected to fall into
the upper 50s to lower 60s. High pressure will continue to build
into the region Saturday bring a dry day, with cooler and less humid
conditions. Most high temperatures will be in the mid 70s to lower
80s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Zonal flow during the weekend will yield to a large scale trough
setting up across the region for the early part of the week. Surface
high pressure will reside across the area during the weekend before
weakening and shifting east Monday. ECMWF and GFS are now showing a
deeper longwave trough with a cold front crossing the region on
Tuesday. Ahead of this cold front, both models indicate a convective
surge ahead of the front on Monday, possible a mesoscale convective
system forming over the Upper Midwest and moving eastward across the
Lower Great Lakes. Or...this could be a linear region of convection
along region of higher theta-e air advected northward on southerly
surface winds, then sheared eastward on a westerly flow boundary
layer flow...in either case I went with mid-chance pops for Monday
tapering off to lower chance pops on Tuesday. High pressure builds
in on Wednesday with a cessation of precipitation probabilities,
sunny skies and somewhat drier but still warm conditions.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Expect VFR conditions this evening, with our region between two
convective waves. Thunderstorms across Northern Ohio will weaken
but are likely to hold together just long enough to impact
BUF/IAG/JHW shortly after midnight. This will then be followed by
another more substantial wave which should enter Western NY
Thursday morning and move into Central NY Thursday afternoon. This
is likely to bring widespread showers and thunderstorms, with
periods of MVFR or lower conditions in locally heavy rainfall.
Gusty winds are also possible in stronger storms.
This activity should taper off from west to east Thursday
afternoon. However there still will be a moderate southwest breeze
behind this wave, but ahead of the actual cold front which will
not cross until Thursday evening.
Outlook...
Friday...Mainly VFR with a chance for showers and thunderstorms.
Saturday and Sunday...VFR.
Monday...Mainly VFR with a chance for showers and thunderstorms.
&&
.MARINE...
A line of thunderstorms is approaching the waters this evening,
and may cause gusty winds late tonight as it moves through. Tomorrow
ahead of a cold front the southwest wind will increase further,
prompting a small craft advisory for Lake Erie and the Upper
Niagara River for Thursday into Thursday evening.
Behind a cold front waves will again increase towards four feet
on Lake Erie Friday, after which waves of 2 feet or less will
persist through the weekend and into the beginning of next week.
&&
.CLIMATE...
It was very warm this morning as overnight air temperatures only
dropped into the low to mid 70s. For our three climate sites,
Buffalo dropped to only 75F, while Rochester dropped to 71F and
Watertown bottomed out at 74F. Both Buffalo and Watertown may tie or
set a new record high minimum for today's date (July 13th) as long
as the air temperature values do not drop below the values listed
below before 1 AM EDT.
Date...........City.............High Minimum (F)/Year
13th...........Buffalo..........75/1936
...............Rochester........73/1987
...............Watertown........71/1987
14th...........Buffalo..........74/1921
...............Rochester........74/1921
...............Watertown........72/1985
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from Thursday afternoon through
Thursday evening for NYZ010-019-085.
MARINE...Small Craft Advisory from noon Thursday to midnight EDT
Thursday night for LEZ040-041.
Small Craft Advisory from noon to 9 PM EDT Thursday for
LEZ020.
&&
SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...TMA
LONG TERM...WCH
AVIATION...APFFEL
MARINE...APFFEL/THOMAS
CLIMATE...THOMASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 858 PM EDT WED JUL 13 2016 NYZ003>008-012>014-020-021-150100- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-WYOMING- LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY- 858 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001-002-011-150100- NIAGARA-ORLEANS-GENESEE- 858 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THUNDERSTORMS IS LIKELY TO MOVE INTO THE REGION SHORTLY AFTER MIDNIGHT. THERE MAY BE STRONG GUSTY WINDS WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-019-085-150100- NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE- 858 PM EDT WED JUL 13 2016 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THUNDERSTORMS IS LIKELY TO MOVE INTO THE REGION SHORTLY AFTER MIDNIGHT. THERE MAY BE STRONG GUSTY WINDS WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-062-150100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 858 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. THUNDERSTORMS IS LIKELY TO MOVE INTO THE REGION SHORTLY AFTER MIDNIGHT. THERE MAY BE STRONG GUSTY WINDS WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ043>045-063>065-SLZ022-024-150100- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 858 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1209 AM EDT THU JUL 14 2016
NYZ019-140515-
CHAUTAUQUA-
1209 AM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL AFFECT CHAUTAUQUA COUNTY THROUGH THE
EARLY MORNING HOURS...
AT 1207 AM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
ERIE...MOVING NORTHEAST AT 35 MPH. STRONG WINDS MAY DEVELOP IN OR
OUT AHEAD OF THESE STORMS WITH WINDS IN EXCESS OF 40 MPH POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...FREDONIA...WESTFIELD...LAKEWOOD...FALCONER...MAYVILLE...
CLYMER...JAMESTOWN WEST...CHAUTAUQUA INSTITUTE AND FINDLEY LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 60.
INTERSTATE 86 BETWEEN EXITS 4 AND 14.
LAT...LON 4227 7976 4228 7973 4230 7975 4245 7944
4242 7907 4200 7907 4200 7976
TIME...MOT...LOC 0407Z 244DEG 29KT 4206 8006
APFFELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 107 AM EDT THU JUL 14 2016 NYZ020-140600- CATTARAUGUS- 107 AM EDT THU JUL 14 2016 ...STRONG THUNDERSTORMS WILL AFFECT CATTARAUGUS COUNTY... AT 105 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR SALAMANCA... MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... OLEAN...SALAMANCA...ALLEGANY STATE PARK...ASHFORD...ALLEGANY... FRANKLINVILLE...ST. BONAVENTURE...ASHFORD HOLLOW...WESTON MILLS AND HINSDALE. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 15 AND 27. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4200 7903 4241 7904 4245 7837 4200 7831 TIME...MOT...LOC 0505Z 244DEG 38KT 4215 7885 APFFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
112 AM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM MARINE TSTM WIND DUNKIRK AIRPORT 42.49N 79.28W
07/14/2016 M43 MPH CHAUTAUQUA NY ASOS
&&
EVENT NUMBER BUF1600945
APFFELSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
116 AM EDT THU JUL 14 2016
NYZ010-085-140600-
SOUTHERN ERIE-NORTHERN ERIE-
116 AM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...
AT 114 AM EDT...WINDS AHEAD OF A LINE OF THUNDERSTORMS WILL MOVE
ACROSS ERIE COUNTY. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THE
STRONGEST WINDS EXPECTED TO BE NEAR THE LAKESHORES, INCLUDING
DOWNTOWN BUFFALO.
LOCATIONS IMPACTED INCLUDE...
BUFFALO...CHEEKTOWAGA...WEST SENECA...LACKAWANNA...KENMORE...DEPEW...
TONAWANDA...AMHERST...LANCASTER AND HAMBURG.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 57A AND 49.
LAT...LON 4280 7892 4284 7893 4288 7892 4289 7891
4292 7890 4293 7891 4293 7890 4296 7893
4301 7872 4269 7853 4259 7899 4275 7901
TIME...MOT...LOC 0514Z 244DEG 38KT 4270 7890
APFFELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
117 AM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM MARINE TSTM WIND DUNKIRK 42.49N 79.35W
07/14/2016 M46 MPH CHAUTAUQUA NY BUOY
&&
EVENT NUMBER BUF1600946
APFFELThe Buffalo radar (KBUF), 1 km away, was scanning. The volume nearest the first event began at 05:25 UTC.
5 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed trees and wires on Mountain Road near Gasport.
Thunderstorm winds downed trees on Tesnow Road in Alabama.
Thunderstorm winds downed trees on West Main Street.
Thunderstorm winds downed trees on South River Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654020, 654021, 654022, 654023, 654024.